Cutaneous vasculitic toxicities including superficial vascular ulcerations and gangrene have occurred in patients with myeloproliferative neoplasms (MPNs) during therapy with hydroxyurea . They are typically found in the perimalleolar region but also on the lower leg, heel, toes and occasionally the forearms, hands and face can be affected . The pathogenesis is poorly understood. The macrocytosis which occurs in almost all patients on hydroxyurea may contribute as these macrocytes circulate poorly through the capillary network. In addition, hydroxyurea causes cumulative toxicity in the basal layer of the epidermis leading to cutaneous atrophy and impaired wound healing with dermal fibrosis and occasional fibrinoid thrombi . Prior interferon therapy increases the risk of vasculitic toxicity. Necrotizing fasciitis is a toxicity that has never been associated with hydroxyurea before.
A 72 year old lady had been on hydroxyurea for essential thrombocythaemia of more than five years duration. The blood count was well controlled perioperatively on hydroxyurea when she underwent an elective hip replacement. One month later she was admitted with fever and confusion. As there was radiological evidence of pneumonia she was treated with piperacillin/tazobactam. There was no clinical improvement, so the hydroxyurea was discontinued but one week later she was noticed to have a tender, erythematous swelling in relation to the incision. An ultrasound revealed the presence of a large abscess. By then, progressive pancytopenia had set in with evidence of a disseminated intravascular coagulopathy. On clinical grounds, an infected haematoma was suspected but when surgical exploration of the site was performed, the subcutaneous and muscle tissue was found to be extensively necrotic in keeping with a diagnosis of necrotizing fasciitis. A debridement was performed but she lapsed into septic shock with acute renal failure and expired 24 hours later. (read more...)